Iowa, 2003

Winter Storm in Iowa, January 15 to 16, 2003

January 15 to 16, 2003 · NWS OAX · 6 events in 6 counties and zones

Light snow developed across northeast Nebraska Wednesday morning, 1/15/03, and slowly spread southeast reaching the Omaha and Lincoln areas by early Wednesday evening and then southwest Iowa shortly thereafter. The snow became moderate to heavy by early afternoon across northeast Nebraska with the intensity increasing farther southeast, including Omaha and Lincoln, by late evening.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Light snow developed across northeast Nebraska Wednesday morning, 1/15/03, and slowly spread southeast reaching the Omaha and Lincoln areas by early Wednesday evening and then southwest Iowa shortly thereafter. The snow became moderate to heavy by early afternoon across northeast Nebraska with the intensity increasing farther southeast, including Omaha and Lincoln, by late evening. The snow continued into Thursday morning, but was mostly over by 500 am. North winds of 10 to 20 mph with gusts to 25 mph created drifting snow and some blowing in open areas. The snow closed or delayed many schools, especially around the Omaha area.Heavier snow amounts included, 8 inches in Madison and Osmond, Nebraska and Randolph, Iowa, 7 inches in Lincoln, Prague, David City, Gretna, Howells, Seward, and Friend, Nebraska and Little Sioux, Iowa. Most other locations from northeast Nebraska around Neligh and Bloomfield, southeast through Omaha and into southwest Iowa had around 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 15, 3:21 PM CST, 39 minutes earlier.

Area forecast discussion, Jan 15, 3:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
321 PM CST WED JAN 15 2003

FORECAST CHALLENGES ARE HOW MUCH SNOW WILL FALL AND THEN
TEMPERATURES.

SYNOPSIS--
BANDED SNOW IS INCREASING ON THE RADAR ALONG AND NORTH OF 41.5
LATITUDE.  MID LEVEL FORCING WILL BE MOVING SE DURING THE EVENING
HOURS.  DRY AIR LAYER PERSISTS NEAR SURFACE EXCEPT IN AREAS WITH
BEST SNOW.  BEST FORCING REMAINS AT MID LEVELS.

SHORT TERM FORECAST--
THE BIG QUESTION IS HOW MUCH ACCUMULATION.  ETA REMAINS GENEROUS
WITH QPF.  IF TAKEN AT FACE VALUE...THIS WOULD TRANSLATE TO 6-10
INCHES GIVEN A RATIO OF 12 OR 15 TO 1.  HOWEVER...DRY AIR INFLOW AT
SFC IS A MAJOR FACTOR...AND WILL SIMPLY EVAPORATE SEVERAL INCHES.
PREVIOUS FORECAST GENERALLY LOOKS GOOD...AT LEAST FOR NOW.

LATER PERIODS--SNOW SHOULD TAPER OFF QUICKLY TOWARD MORNING...SO
CURRENT DURATION OF WARNING LOOKS GOOD.  THE BIG QUESTION IS WHETHER
THE WIND WILL PICK UP ENOUGH THU MORNING TO CAUSE BLOWING PROBLEMS.
BEST PRES GRADIENT AND 850 MB WINDS REMAIN TO OUR WEST.  EXPECT TO
SEE SOME DRIFTING...BUT NOT ENOUGH WIND FOR A LOT OF BLOWING.

TEMPERATURES IN LATER PERIODS SHOULD BE HELD DOWN QUITE A BIT BY
SNOW COVER.  EXPECT ANY NEARLY CLEAR NIGHT WITH LIGHT WINDS TO
PRODUCE SUBZERO TEMPERATURES.  HOWEVER...THERE WILL BE A RAPID
SERIES OF CLIPPERS...MAKING TIMING OF WINDS AND OVERALL TEMPERATURE
TRENDS FROM ONE DAY TO THE NEXT SOMEWHAT DIFFICULT.  THU NIGHT INTO
FRI WILL OBVIOUSLY BE QUITE COLD.  FIRST CLIPPER MAY PRODUCE LIGHT
SNOW FRIDAY EVENING...WITH CLOUDS IN ADVIANCE OF SYSTEM INHIBITING
WARMING.  MIXING SHOULD KEEP TEMPS WARMER FRI NIGHT...8 TO 15 ABOVE.
BY SAT ETA AND GFS ALREADY BEGINNING TO PART WAYS...WITH ETA COLD
AND GFS FASTER WITH WARM ADVN.  STUCK CLOSE TO COLDER SOLUTION FOR
NOW.  GFS DEPICTS A ANOTHER FAIRLY COLD DAY SUN...WITH A STRONGER
CLIPPER THREATENING THE AREA SUN NIGHT.  BY THEN...TIMING AND TRACK
ARE BOTH QUITE UNCERTAIN...SO OPTED FOR LOW POPS.  KEPT THE REST OF
THE FORECAST DRY...ALTHOUGH YET ANOTHER CLIPPER WOULD CERTAINLY BE
POSSIBLE.  AGREE WITH HPC THAT A SOUTHERN SYSTEM IS LESS LIKELY TO
AFFECT US THE MIDDLE OF NEXT WEEK...BUT WE WILL PROBABLY GET ANOTHER
SLUG OF ARCTIC AIR MON OR TUE TO LAST INTO MIDWEEK.

.OMA...WINTER STORM WARNING FOR TONIGHT ALONG AND NORTHEAST OF A
LINE FROM SEWARD TO PAWNEE CITY. WINTER WEATHER ADVISORY TONIGHT
SOUTHWEST OF THIS LINE.

POLLACK
Hazardous weather outlook, Jan 15, 5:15 AM CST, 10 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-152300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CST WED JAN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF THE AREA TODAY
AND TONIGHT.  A WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON
AND TONIGHT FOR AREAS SOUTHWEST OF A FRIEND TO BEATRICE LINE.
SNOW WILL BECOME WIDESPREAD TODAY ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.  THE SNOW WILL BECOME HEAVY AT TIMES THIS
AFTERNOON AND TONIGHT. BY THURSDAY MORNING SNOW TOTALS OF 4
TO 8 INCHES ARE EXPECTED ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.  LOCALLY HIGHER AMOUNTS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW WILL END EARLY THURSDAY MORNING.
HOWEVER...GUSTY NORTHERLY WINDS WILL DEVELOP THURSDAY MORNING
AND CONTINUE THROUGH THE DAY.  THIS WILL CAUSE SOME BLOWING AND
DRIFTING SNOW ACROSS THE AREA THROUGH THURSDAY EVENING.
NO SIGNIFICANT WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM STORM SPOTTERS WOULD BE HELPFUL TODAY
AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Harrison

When
January 15, 4:00 PM CST to January 16, 4:30 AM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Winter Storm, Fremont

When
January 15, 4:00 PM CST to January 16, 4:30 AM CST
Where
Fremont forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Winter Storm, Mills

When
January 15, 4:00 PM CST to January 16, 4:30 AM CST
Where
Mills forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
January 15, 4:00 PM CST to January 16, 4:30 AM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Winter Storm, Page

When
January 15, 4:00 PM CST to January 16, 4:30 AM CST
Where
Page forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Winter Storm, Pottawattamie

When
January 15, 4:00 PM CST to January 16, 4:30 AM CST
Where
Pottawattamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338473, 5338585, 5338586, 5338587, 5338588, 5338589.